Community by and for patients to share experiences and recommendations

Why Is My Hair Thinner One Year after Starting Propecia (Finasteride)?

1/6/2016 2:29:35 AM

Question:

I am a 19 year old male using Rogaine (minoxidil) for the past 13 months and Propecia (finasteride) for 11 months. Results were great with minoxidil, but after using Propecia I experienced a lot of shedding.

Currently my hair is not shedding/falling, but I haven't seen any regrowth of previously shed hair. I look a lot worse now than before using Propecia. I'm confused whether the hair will grow back because it's almost 11 months. Will it grow back or should I stop it?

Answer:

It is normal to shed when starting any hair loss drug. Typically, most of the hairs that are shed will grow back darker and more robust than they were before. The weakest and most miniaturized hairs may be lost permanently.

It's difficult to say why your hair appears thinner after 11 months of using finasteride. Generally, by one year after starting the drug, the hairs that were shed should be growing back and your hair should be looking fuller than before taking it. It’s possible that the drug is not working for you and you are seeing the progressive effects of androgentic alopecia.

The best advice I can give you is to consult with your prescribing physician or hair restoration physician for an examination.

David

Editorial Assistant and Forum Co-Moderator


All Articles by David

Sig is still in place, don't show bio - This piece of information will be hidden, it is only to test for correct code!